Alert archive / Pennsylvania / Flash Flood Warnings in 2000

Flash Flood Warning 50, NWS Pittsburgh, PA

August 6, 2000Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 6, 2000, 10:59 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2000, 10:59 AM EDT (14:59 UTC)
Expired
Aug 6, 2000, 2:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 061503
FFWPBZ
PAC129-061800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 AM EDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 200 PM EDT

* AT 1056 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAINS
  MOVING ACROSS THE SOUTHERN HALF OF WESTMORELAND COUNTY WHERE ALREADY
  HEAVY RAINS FELL THIS MORNING.


* OTHER LOCATIONS IN THE WARNING INCLUDE...WEST NEWTON...SCOTTDALE.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YNOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 9:11 AM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 6, 9:11 AM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT SUN AUG 6 2000

LOWERED SOME HIGH TEMPS A LITTLE AS THE EASTERN PART OF CWA MAY FIND
SUNSHINE HARD TO COME BY.

REMAINDER OF FORECAST LOOKS GOOD. DID NOT MAKE ANY CHANGES.

WILL KEEP AN EYE ON RAINFALL AMOUNTS THROUGHOUT THE DAY AS GROUND IS
QUITE SATURATED. THERE IS ALSO POTENTIAL FOR SEVERE WEATHER LATER IN
AREAS THAT GET SOME SOLAR HEATING. DEW POINTS COULD MAKE THE LOWER
70S IN SOME AREAS.

CAT

FCSTID = 66
PIT   80  68  88  67 /  90  50  30  20
HLG   80  68  88  67 /  90  50  30  20
MGW   81  69  88  67 /  90  50  40  20
ZZV   82  70  89  68 /  90  50  40  20
PHD   82  70  89  68 /  90  50  40  20
FKL   75  66  84  64 /  90  40  20  20
DUJ   75  66  84  64 /  90  40  20  20
LBE   80  68  88  67 /  90  50  30  20
BTP   75  66  84  64 /  90  40  20  20
IDI   75  66  84  64 /  90  40  20  20
ODM   77  66  87  65 /  80  50  40  30

.PBZ...
MD...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONE MDZ001.

OH...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...FLASH FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Aug 6, 8:06 AM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
806 AM EDT SUN AUG 6 2000

MDZ001-PAZ014-020>023-029>032-WVZ001>004-012-021>023-041-061605-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-FAYETTE PA-
GARRETT MD-GREENE PA-HANCOCK WV-INDIANA PA-MARION WV-MARSHALL WV-
MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
810 AM EDT SUN AUG 6 2000

...MORNING THUNDERSTORMS...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
THE REMAINDER OF THE MORNING.

THESES STORMS WILL CONTAIN LOCALY HEAVY RAINFALL THAT WILL PRODUCE
IN EXCESS OF ONE INCH ALONG WITH PONDING OF WATER ON ROADWAYS AND
POOR DRAINAGE AREAS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES.
WINDS MAY GUST OVER 35 MPH...TREES MAY TOPPLE IN SOME LOCALTIES
DUE TO SATURATED GROUNDS.

BE ALERT TO RAPID CHANGING WEATHER CONDITIONS THIS MORNING IF YOU
ARE TRAVELLING...POOR VISIBILITIES WILL OCCUR ALSO.
Local storm report, Aug 6, 10:28 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1028 AM EDT SUN AUG 06 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    PITTSBURGH                PA   FLOODING
08/06/00   ALLEGHENY                      FLOODING ON SAW MILL RUN
                                          IN THE SOUTH HILLS.

0850 AM    WASHINGTON                PA   FLOODING
08/06/00   WASHINGTON                     STATE ROUTE 40 FLOODED IN
                                          SUBURBS.

0910 AM    IRWIN                     PA   FLOODING
08/06/00   WESTMORELAND                   STREET AND BASEMENT
                                          FLOODING.

0925 AM    FOLLANSBEE                WV   FLOODING
08/06/00   BROOKE                         STREET FLOODING.

0930 AM    ELLIOTTSVILLE             PA   FLOODING
08/06/00   FAYETTE                        STREET FLOODING.

0945 AM    POLAND MINES              PA   FLOODING
08/06/00   GREENE                         STATE ROUTE 88 FLOODED.

0955 AM    SCOTTDALE                 PA   FLOODING
08/06/00   WESTMORELAND                   FLOODING ALONG JACOBS
                                          CREEK.

1000 AM    REPUBLIC                  PA   FLOODING
08/06/00   FAYETTE                        STATE ROUTE 166 FLOODED.

1015 AM    CHAMPION                  PA   FLOODING
08/06/00   FAYETTE                        FLOODING ALONG INDIAN
                                c          CREEK TRIBUTARIES.

NNNN
Special weather statement, Aug 6, 10:49 AM EDT, 10 minutes before
MDZ001-001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-014-
014>016-020-020-021-021-022-022-023-023-029-029-030-030-031-031-032-
032-WVZ001-001-002-002-003-003-004-004-012-012-021-021-022-022-023-
023-041-041-070000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1049 AM EDT SUN AUG 6 2000

...A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
THE DAY. SOME STORMS MAY BECOME SEVERE WITH DAMAGING GUSTY WINDS AND
LARGE HAIL. BE ALERT FOR FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL ALSO.

THE MAIN THREAT FROM THESE STORMS WILL BE THE LOCALLY HEAVY RAINFALL
THAT COULD PRODUCE IN EXCESS OF ONE INCH OF RAIN ALONG WITH PONDING
OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS. STREAM AND CREEK
FLOODING IS ALSO A POSSIBILITY.

BE ALERT TO RAPID CHANGING WEATHER CONDITIONS THIS MORNING IF YOU
ARE TRAVELING...POOR VISIBILITIES WILL OCCUR ALSO.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:19 AM EDTFlash Flood WarningPBZAllegheny, Beaver, Fayette, Greene, Washington, Westmoreland3 hr
Aug 6, 10:47 AM EDTFlash Flood WarningPBZFayette, Greene3 hr
Aug 6, 11:50 AM EDTFlash Flood WarningPBZWashington3 hr
Aug 6, 1:09 PM EDTFlash Flood WarningPBZAllegheny111 min
Aug 6, 1:42 PM EDTFlash Flood WarningPBZFayette, Greene, Westmoreland4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.